Flood, Caroline
- When
- March 20, 11:00 AM EST to 1:00 PM EST
- Where
- Caroline forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
Numerous roads closed across the area due to high water. Roads closed included German School Road, Route 781, Route 615, Route 606, Route 644, Route 613, Route 658, Route 698, and Route 611.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Numerous roads closed across the area due to high water. Roads closed included German School Road, Route 781, Route 615, Route 606, Route 644, Route 613, Route 658, Route 698, and Route 611.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 20, 10:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1000 AM EST THU MAR 20 2003
AFTER INJESTING GRND TRUTH RNFL AMTS...CRNT RADAR LOOP & FCSTD
TRENDS...HAVE DECIDED TO HOIST FLOOD WATCH WATCH FOR ALL AREAS
CSTL SCTNS. MAY HAVE TO XTND WATCH TO COAST...BUT WILL RE-EVALUATE
THE FLOOD THREAT FOR THE COAST THIS AFTERNOON.
MAIN QSTN TDY..FOR SVR THREAT...IS JUST HOW FAR INLAND CSTL FRNT
GETS. CRNTLY...CSTL FRNT LCTD NEAR A ORF-EDE-FAY LINE AND SLOWLY
MOVG NW WITH WEDGE CONTG E OF I95 WHERE WDSPRD PCPN OCCURRING.
ANY CONVECTION THAT DVLPS SHUD BE ELVATED OVR DELMARVA AND INLAND
SCTNS. WND DAMAGE WILL BE THREAT OVR SERN SCTNS IN ANY TSTRMS.
TMPS WILL BE TRICKY...RUC SUGGESTS TMPS HOLD TIGHT IN THE 40S N&W
OF RIC THROUGH 21Z...THEN RISINGA AFTR THAT. WILL TRY TO SORT THIS
OUT IN A ZONE UPDATE AS SOON AS POSSIBLE.
HYDRO...MOST MAIN STEM RIVERS XPCTD TO CREST AOA FLOOD STAGE NXT FEW
DAYS DUE TO THE HVY RNFL. RIVER FLOOD WRNGS WILL LIKELY BE ISSUED
LATER THIS MORNING.
CWF...NO MAJOR CHANGES FOR THIS AFTRN.
FCSTID = 44
.AKQ...
.MD...FLOOD WATCH TODAY & TONIGHT FOR ZONES MDZ021>023.
SCA ATLC CSTL WTRS.
.NC...FLOOD WATCH TODAY & TONIGHT FOR ZONES NCZ012>014-030
SCA ATLC CSTL WTRS AND CURRITUCK SOUND.
.VA...FLOOD WATCH TODAY & TONIGHT FOR ZONES VAZ048>049-060>094-096
SCA ATLC CSTL WTRS AND CHES BAY FROM SMITH POINT SOUTH.MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 556 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST NORTH CAROLINA DURING THE MID AND LATE AFTERNOON HOURS. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK OR WBCSPSAKQ (WMO HEADER WWUS81) FOR FURTHER DETAILS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE ENTIRE FORECAST AREA...WITH THE POTENTIAL FOR LARGE HAIL AS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN... ANOTHER RISK FOR SEVERE WEATHER IS EXPECTED ON FRIDAY...AHEAD OF AN APPROACHING COLD FRONT. THE POTENTIAL EXISTS FOR THUNDERSTORMS DEVELOPING ALONG A SQUALL LINE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AS THE THE MAIN SEVERE WEATHER THREAT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID AND LATE AFTERNOON HOURS TODAY ACROSS EXTREME NORTHEAST NORTH CAROLINA...THEN ACROSS THE ENTIRE REGION TONIGHT AND AGAIN ON FRIDAY. HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
NCZ012>017-030>032-102-201630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 542 AM EST THU MAR 20 2003 ...SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON... THREAT AREA...EXTREME NORTHEAST NORTH CAROLINA. TIME OF SEVERE WEATHER THREAT...AFTER 200 PM THIS AFTERNOON. SYNOPSIS...A WARM FRONT WILL SURGE NORTH OF THE REGION DURING THE AFTERNOON. THE AIRMASS WILL DESTABILIZE BEHIND THIS WARM FRONT... SETTING THE STAGE FOR THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREAT...HOWEVER WITH THE EXPECTED WIND PROFILE THERE IS THE POTENTIAL OF ISOLATED TORNADOES AS WELL. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID AND LATE AFTERNOON HOURS. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO REFER TO OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. HURLEY
The national radar mosaic for the moment the first event began.
14 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349386, 5349387, 5349388, 5349389, 5349390, 5349391, 5349392, 5349393, 5349394, 5349395, 5349396, 5349397, 5349398, 5349399.